MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy deviated from the desired location (and needed to be extended for surgery to be effective as intended), with the brainlab device involved, despite according to the surgeon: the deviation was detected after the craniotomy/dura opening before any critical surgical steps were performed (such as resection of brain tissue).There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the surgery nor due to the prolonged anesthesia (of less than 30 minutes).A successful diagnosis was made and the tumor was partially resected, although the surgeon considered the outcome of the surgery suboptimal as he felt he was not able to resect as much of the tumor as he intended, which was near some critical structures, without the aid of the display of navigation.There are no further remedial actions necessary, done or planned for this patient (besides the extension of the craniotomy).Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the reported (superior) deviation of the navigation display compared to the actual patient anatomy, resulting in the deviation of the craniotomy from the desired location, is a movement of the drapelink cranial reference array due to insufficient rigid fixation and/or inadvertent forces applied after the scan was performed and after accuracy was initially verified.An additional factor, that to a lesser extent, may have contributed to the reported deviation is movement of the patient's head in the non-brainlab head holder due to insufficient rigid fixation and/or inadvertent forces applied after draping during the surgery.Relative movement of the patient's head and the reference array cannot be compensated by the navigation system.Apparently the resulting deviation of the navigation display was not detected by the user before performing the craniotomy and opening the dura, with the necessary continued user verification of accuracy after draping and throughout the surgery not sufficiently performed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for an open biopsy and removal of a tumor located in the patient's right temporal lobe was performed with the aid of the display by the brainlab navigation software cranial 3.1.Two preoperative mri scans were acquired six days before the surgery to be used with navigation.During the procedure the surgeon: positioned the patient in supine position in a non-brainlab headholder.Performed an intraoperative ct scan and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative ct scan imported into and used by the navigation).Used the brainlab planning software (brainlab elements) to perform an image fusion of the intraoperative ct to the preoperative mri image datasets, and reviewed and accepted the fusion of the datasets to proceed.Turned the or table 180 degrees, planned the craniotomy using the navigated brainlab pointer, removed the unsterile navigation reference array, and prepped and draped the patient for surgery.Attached a sterile reference array.Performed the craniotomy (approximately 4x4cm) and opened the dura.Detected a deviation of the display of navigation when compared to the patient anatomy and determined the craniotomy had not been performed in the intended location: the surgeon stated he should have seen the sylvian fissure, but he was seeing the sylvian vein indicating he was too superior, but did not note the amount of deviation.Proceeded with the surgery using conventional methods and without navigation, and extended the craniotomy.Obtained a diagnosis from pathology, and completed the surgery, resecting as much of the tumor as possible.According to the surgeon: the deviation was detected after the craniotomy/dura opening before any critical surgical steps were performed (such as resection of brain tissue).There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the surgery nor due to the prolonged anesthesia (of less than 30 minutes).A successful diagnosis was made and the tumor was partially resected, although the surgeon considered the outcome of the surgery suboptimal as he felt he was not able to resect as much of the tumor as he intended, which was near some critical structures, without the aid of the display of navigation.There are no further remedial actions necessary, done or planned for this patient (besides the extension of the craniotomy).Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9741745
Report Number8043933-2020-00012
Device Sequence Number13903829
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71201B
Device Lot NumberSW V.3.1.3
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/27/2020
Initial Report FDA Received Date02/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;